Ohio, 2020

Hail and Damaging Winds in Ohio, August 27, 2020

August 27, 2020 · NWS CLE · 10 events in 4 counties and zones

During the early afternoon through early evening of August 27th, a surface low moved southeastward from Georgian Bay to central New York. Simultaneously, the accompanying cold front moved southward to western New York, far-northern Lake Erie, and southern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the early afternoon through early evening of August 27th, a surface low moved southeastward from Georgian Bay to central New York. Simultaneously, the accompanying cold front moved southward to western New York, far-northern Lake Erie, and southern Lower Michigan. Ahead of the front, a squall line moved south-southeastward across northeastern Ohio and generated damaging straight-line winds in several areas. These storms encountered moderate instability, moderate to strong DCAPE, and moderate to strong vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 2:39 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 27, 2:39 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Thu Aug 27 2020

.SYNOPSIS...
A cold front will move south across the lower Great Lakes by Friday
morning and become nearly stationary. Low pressure will move east to
northern Lake Michigan by Friday evening and to just north of Lake
Ontario by Saturday afternoon. The low pressure system will force a
cold front east across the local area late Friday night into
Saturday morning.  A ridge of high pressure will move east across
the region Sunday and Monday followed by a warm front Monday night.
A cold front will move east across the area Tuesday night.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Initially, upper level ridging will take place during this period
with minor shortwaves moving rapidly east across the top of the
ridge.  Ridge will give way to a developing upper level trough that
digs south into the Great Lakes region by Friday evening.  The
remnants of Laura are progged to move northeast into the Ohio and
Tennessee Valleys by Friday evening.  The upper level trough in
association with Laura will merge with the northern trough and become
somewhat negatively tilted as it shifts east.  During this
transition, surface low pressure system will move east across the
Great Lakes and begin to deepen rapidly.  Energy from Laura will
feed the low pressure system along with ample moisture.  The two
systems will bring favorable conditions for potentially heavy rain
over portions of the forecast area tomorrow into tomorrow night.
With dry soil moistures in place, immediate saturation is not much
of a concern but a long period of moderate to heavy rain could cause
some minor flooding issues; especially in the east.

In the meantime, an outflow boundary moved south across the local
area this afternoon and spawned some showers and thunderstorms from
northeast Indiana across northern Ohio into northwest Pennsylvania.
The boundary is expected to move south but more boundaries are
progged to move south as well into the local area this afternoon and
early evening.  The convection is expected to continue into the
evening hours as the cold front slips south and near the local area.
This will force strong convection over the extreme east to move
southeast and possibly clip eastern Erie County in Pennsylvania.
This line of thunderstorms will slide into the area overnight as
well. With precipitable water values approaching 2 inches, looking
at possibility for locally heavy rain at times in the thunderstorms
through this forecast period.  Forecast area will remain in a slight
risk for heavy rain potential and a slight risk for severe
thunderstorms tomorrow.

Otherwise, another muggy night tonight with lows in the 70s and
highs tomorrow in the mid to upper 80s central and west.  Cooler
highs in the upper 70s to lower 80s in the east Friday.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will be moving through the forecast area Saturday
morning.  This system will be interacting with some of the moisture
from Tropical Depression Laura. Numerous areas of rain are expected
in the morning particularly for the eastern portions of the forecast
area. The rain will end from west to east across the region Saturday
afternoon as the front moves east.  High pressure will quickly build
over the Great Lakes Region Saturday night.  This system will bring
a significant shift in airmass.  Cooler drier air will accompany
this high pressure system which will remain through Monday
afternoon. A warm front will approach the forecast area from the
south Monday evening bringing some scattered showers and a few
thunderstorms back to the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A series of rapidly moving frontal systems are expected to move
through the forecast area in the extended period.  A warm front will
be north of the forecast area Tuesday morning as a cold front
approaches from the west.  This slow moving front will keep a chance
of scattered showers and thunderstorms over the region through
Tuesday night. As this system moves to the east a brief period of
high pressure will build over the region Wednesday.  Another front
will approach the lower Great Lakes Region on Thursday. Low chances
of showers and thunderstorms will remain in the forecast both
Wednesday and Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
An outflow boundary will move south across the area and will
continue to spawn new shower and thunderstorm activity across
the area over the next few hours. A cold front will slide south
this evening and push more showers and thunderstorms near the
area. The activity occurring now will be driven by day time
heating and then limited activity expected overnight into
tomorrow morning. Thunderstorms will produce locally heavy rain
and brief IFR ceilings and visibilities. Otherwise, VFR during
non-thunderstorm periods.

Outlook...Non-VFR possible with widespread showers and
thunderstorms Friday into Saturday.

&&

.MARINE...
Southwest winds 15 to 25 knots continue over the eastern
end of Lake Erie this afternoon.  Several locations over Northeast
Ohio and NW PA are reporting winds over 20 knots.  Walnut Creek
reported observed waves of 6-7 feet.  The pressure gradient should
begin to weaken overnight but winds will remain on the stronger side
through the evening.  I will keep the SCA in place over parts of
Northeast Ohio and NW PA until midnight.  I will let the SCA expire
for the central basin.  A southwest wind flow will continue through
Friday. A cold front will cross the lake on Saturday bringing a
shift to a northwest flow. This flow will continue through Sunday
afternoon. High pressure will build over the lake Sunday night
bringing a light flow to the lakes on Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until midnight EDT tonight for OHZ012-
     089.
PA...Beach Hazards Statement until midnight EDT tonight for PAZ001.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Garnet
LONG TERM...Garnet
AVIATION...Lombardy
MARINE...Garnet
Hazardous weather outlook, Aug 27, 2:48 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
348 PM EDT Thu Aug 27 2020

LEZ061-142>149-162>169-OHZ003-006>010-013-014-017>023-027>033-
036>038-047-PAZ002-003-282000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
348 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and early evening.
Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-282000-
Cuyahoga-
348 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and early evening.
Damaging wind gusts are the primary threat.

There is a moderate risk of rip currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-282000-
Lake-Ashtabula Lakeshore-Northern Erie-
348 PM EDT Thu Aug 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Severe thunderstorms are possible this afternoon and early evening.
Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 3:21 PM EST, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
421 PM EDT Thu Aug 27 2020

OHZ010-020-030-272100-
Medina-Lorain-Ashland-
421 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEDINA...
NORTHEASTERN ASHLAND AND SOUTHWESTERN LORAIN COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near New London, or
16 miles north of Ashland, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wellington, Lodi, Chippewa Lake, Sullivan, Westfield Center, Spencer,
Gloria Glens Park, Burbank, Rochester and Chippewa-On-The-Lake.

LAT...LON 4089 8213 4107 8234 4118 8234 4106 8186
      4099 8192 4099 8213
TIME...MOT...LOC 2020Z 300DEG 17KT 4111 8231

Kahn

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
August 27, 3:22 PM EST
Where
Trumbull County, (Yng)youngstown Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -80.670

Youngstown Airport ASOS recorded 60 mph peak wind gust from thunderstorm.

Thunderstorm Wind, Trumbull

When
August 27, 3:25 PM EST
Where
Trumbull County, 1.77 mi WNW of Howland Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.239, -80.782

Multiple large tree limbs down in yards and on roofs on the northeast side of Warren, near the Trumbull Country Club. Affected streets were Overlook, Foster, and Crescent. Siding was torn-off a home along Foster Drive.

Thunderstorm Wind, Trumbull

When
August 27, 3:25 PM EST
Where
Trumbull County, 0.95 mi NE of Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.240, -80.557

Trees fell and damaged five homes in Brookfield Center. Multiple structures sustained damage, including shingles and chimney caps ripped off.

Thunderstorm Wind, Mahoning

When
August 27, 3:48 PM EST to 3:53 PM EST
Where
Mahoning County, 1.92 mi SE of Ohio Jct to 0.16 mi SSE of Campbell
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.102, -80.651

Numerous downed trees caused road closures across the city of Youngstown. A tree was downed 3 miles NNE of Campbell. In Campbell, multiple trees were downed. One home suffered roof damage from a fallen tree.

Thunderstorm Wind, Portage

When
August 27, 4:09 PM EST
Where
Portage County, 0.36 mi N of Deerfield
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.025, -81.050

Numerous trees and power lines downed in Deerfield.

Thunderstorm Wind, Stark

When
August 27, 4:58 PM EST to 5:00 PM EST
Where
Stark County, 2 mi NW of Canton to 0.13 mi E of Canton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.821, -81.407

Estimated thunderstorm wind gusts up to 70 mph split a tree in half two miles northwest of Canton, while multiple trees were downed two miles north of Canton. In addition, two large trees were uprooted in downtown Canton.

Hail, Stark

When
August 27, 4:59 PM EST
Where
Stark County, 1.75 mi ENE of North Canton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.880, -81.369

Penny-size hail in Plain Township (about 1.75 miles ENE of North Canton).

Thunderstorm Wind, Stark

When
August 27, 5:14 PM EST
Where
Stark County, 5.06 mi SSW of New Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.729, -81.106

Five telephone poles and multiple trees downed in Minerva.

Thunderstorm Wind, Stark

When
August 27, 5:57 PM EST
Where
Stark County, 2 mi ENE of Navarre
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.731, -81.485

Trees and power lines downed two miles ENE of Navarre.

Hail, Stark

When
August 27, 6:08 PM EST
Where
Stark County, 0.37 mi WSW of Waynesburg
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.668, -81.257

Penny-size hail in Waynesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915048, 915049, 915050, 915057, 915061, 915068, 915069, 915070, 915071, 915072.